Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Singularizing successor cardinals by forcing


Authors: Dominik Adolf, Arthur W. Apter and Peter Koepke
Journal: Proc. Amer. Math. Soc. 146 (2018), 773-783
MSC (2010): Primary 03E35, 03E45, 03E55
DOI: https://doi.org/10.1090/proc/13784
Published electronically: November 6, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We exhibit models of set theory, using large cardinals and forcing, in which successor cardinals can be made singular by some ``Namba-like'' further set forcing, in most cases without collapsing cardinals below that successor cardinal. For successors of regular cardinals, we work from consistency-wise optimal assumptions in the ground model. Successors of singular cardinals require stronger hypotheses. Our partial orderings are different from Woodin's stationary tower forcing, which requires much stronger hypotheses when singularizing successors of regular cardinals, and collapses cardinals above the cardinal whose cofinality is changed when singularizing successors of singular cardinals.


References [Enhancements On Off] (What's this?)

  • [1] D. Adolf, The strength of PFA( $ \omega _2)$ plus a precipitous ideal on $ \omega _1$ and Namba-like forcings, Doctoral Dissertation, Westfälische Wilhelms-Universität Münster, 2013.
  • [2] Arthur W. Apter and James M. Henle, Relative consistency results via strong compactness, Fund. Math. 139 (1991), no. 2, 133-149. MR 1150596
  • [3] Arthur W. Apter and Grigor Sargsyan, Can a large cardinal be forced from a condition implying its negation?, Proc. Amer. Math. Soc. 133 (2005), no. 10, 3103-3108. MR 2159791, https://doi.org/10.1090/S0002-9939-05-07840-8
  • [4] A. Brodsky, A. Rinot, More notions of forcing add a Souslin tree, (2016). arXiv:1607.07033v1 [Math.LO].
  • [5] Lev Bukovský, Changing cofinality of $ \aleph_{2}$, Set theory and hierarchy theory (Proc. Second Conf., Bierutowice, 1975), Lecture Notes in Math., Vol. 537, Springer, Berlin, 1976, pp. 37-49. MR 0432453
  • [6] Sean Cox, Covering theorems for the core model, and an application to stationary set reflection, Ann. Pure Appl. Logic 161 (2009), no. 1, 66-93. MR 2567927, https://doi.org/10.1016/j.apal.2009.06.001
  • [7] Keith I. Devlin and R. B. Jensen, Marginalia to a theorem of Silver, $ \vDash$ISILC Logic Conference (Proc. Internat. Summer Inst. and Logic Colloq., Kiel, 1974) Lecture Notes in Math., Vol. 499, Springer, Berlin, 1975, pp. 115-142. MR 0480036
  • [8] Moti Gitik, Changing cofinalities and the nonstationary ideal, Israel J. Math. 56 (1986), no. 3, 280-314. MR 882254, https://doi.org/10.1007/BF02782938
  • [9] M. Gitik, A variant of Namba forcing, 2009, preprint.
  • [10] M. Gitik, Silver type theorems for collapses, 2014, preprint.
  • [11] J. M. Henle, Partition properties and Prikry forcing on simple spaces, J. Symbolic Logic 55 (1990), no. 3, 938-947. MR 1071307, https://doi.org/10.2307/2274466
  • [12] Thomas Jech, Set theory, The third millennium edition, revised and expanded, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003. MR 1940513
  • [13] Ronald Jensen, Subcomplete forcing and $ \mathcal{L}$-forcing, $ E$-recursion, forcing and $ C^*$-algebras, Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap., vol. 27, World Sci. Publ., Hackensack, NJ, 2014, pp. 83-182. MR 2840749, https://doi.org/10.1142/9789814602648_0002
  • [14] Ronald Jensen and John Steel, $ K$ without the measurable, J. Symbolic Logic 78 (2013), no. 3, 708-734. MR 3135495
  • [15] Paul B. Larson, The stationary tower, Notes on a course by W. Hugh Woodin, University Lecture Series, vol. 32, American Mathematical Society, Providence, RI, 2004. MR 2069032
  • [16] Menachem Magidor, On the singular cardinals problem. I, Israel J. Math. 28 (1977), no. 1-2, 1-31. MR 0491183, https://doi.org/10.1007/BF02759779
  • [17] W. Mitchell, Applications of the covering lemma for sequences of measures, Trans. Amer. Math. Soc. 299 (1987), no. 1, 41-58. MR 869398, https://doi.org/10.2307/2000480
  • [18] Kanji Namba, Independence proof of $ (\omega,\,\omega_{\alpha})$-distributive law in complete Boolean algebras, Comment. Math. Univ. St. Paul. 19 (1971), 1-12. MR 0297548
  • [19] Saharon Shelah, Cardinal arithmetic, Oxford Logic Guides, vol. 29, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1994. MR 1318912

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03E35, 03E45, 03E55

Retrieve articles in all journals with MSC (2010): 03E35, 03E45, 03E55


Additional Information

Dominik Adolf
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08901
Email: d_adol01@uni-muenster.de, dominikt.adolf@googlemail.com

Arthur W. Apter
Affiliation: Department of Mathematics, Baruch College of CUNY, New York, New York 10010 — and — The CUNY Graduate Center, Mathematics, 365 Fifth Avenue, New York, New York 10016
Email: awapter@alum.mit.edu

Peter Koepke
Affiliation: Mathematisches Institut, Rheinische Friedrich-Wilhelms-Universität, D-53115 Bonn, Germany
Email: koepke@math.uni-bonn.de

DOI: https://doi.org/10.1090/proc/13784
Keywords: Namba forcing, singularization, Prikry forcing, measurable cardinal, Woodin cardinal, strongly compact cardinal, supercompact cardinal, consistency strength, core model
Received by editor(s): April 29, 2016
Published electronically: November 6, 2017
Additional Notes: The second author’s participation would not have been possible without the generous support of Dean Jeffrey Peck of Baruch College’s Weissman School of Arts and Sciences and Professor Warren Gordon, Chair of the Baruch College Mathematics Department, both of whom the author thanks. The second author’s research was partially supported by PSC-CUNY grants.
This paper was written in part while the authors were Visiting Fellows at the Isaac Newton Institute for Mathematical Sciences in the programme “Mathematical, Foundational and Computational Aspects of the Higher Infinite (HIF)”, held from August 19, 2015 until December 18, 2015 and funded by EPSRC grant EP/K032208/1
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society